From our sister site The Tukwila Blog:
Tukwila Police this week issued a warning to residents about fentanyl – specifically the new “rainbow fentanyl”:
Real Talk – Fentanyl & The New “Rainbow” Fentanyl
While we realize this can be a difficult conversation to have, it is one that needs to be addressed. Most people have no idea what different types of narcotics look like, what they smell like, how they are consumed or what to look for to determine if a loved one is using narcotics. This is especially troubling if you have kids and know something isn’t right but don’t know what to look for to spot signs that your child is using fentanyl or other narcotics.
🚨CHANGE IN PATTERNS
Between 2018 – 2021, law enforcement across the region started noticing that the primary street drug of choice (heroin) was being replaced with something new. We started seeing less discarded needles at known drug houses, parks and encampments. During searches of suspects following their arrests, we started finding more blue pills usually labeled “M30”. Suspects often would refer to them as “Blues” and state that they would pay anywhere from $5 to $10 per pill on average. Like any industry, the street drug prices fluctuate based on supply and demand. The majority of the fentanyl we encounter in Washington is coming up I-5 from Mexico and California. Narcotic use is the primary driving factor behind the majority of the property crimes that we encounter such as vehicle prowls, retail thefts, burglaries and more.
Due to the perceived high that comes with fentanyl (A narcotic up to 100 times stronger than morphine) and its relatively cheap street price compared to other common narcotics, it is becoming the drug of choice both in transient populations and amongst teenagers/young adults. To further increase and encourage its spread amongst teenagers and young adults, a new more colorful form has recently emerged known on the street as “Rainbows” or rainbow fentanyl. This version is the same as the blue pill form just with brighter colors. To cover up the fact that it is fentanyl, some of the rainbow or blue pills are no longer being labeled with “M30”.
The colorful look of rainbow fentanyl could easy make it mistaken for candy by a child should a user accidentally or intentionally discard any in a public area or leave it out an unattended in an area a child has access to. Uncut and in bulk, it has the appearance of sidewalk chalk (as pictured in this post). There is a very real danger in even accidentally inhaling even a small amount especially in its uncut form before it is compacted into a pill form.
🚨HOW IT IS TAKEN
Swallowing, snorting, injecting or smoking it are the most common ways that fentanyl is consumed. A less common means is via a patch. When smoked, it is commonly smoked through pen tubes or other similar shaped instruments after being heated up on foil. Finding discarded burnt foil, pen tubes or burnt glass pipes is a quick sign that fentanyl has been used in that area. The fentanyl smoke is usually white in color. It is not uncommon for a user to mix fentanyl with meth or other drugs which can make the high last longer.
As of July 2022, approximately 264 people have died from confirmed fentanyl overdoses in King County alone which is a 46% increase from 2021. The overdose risks are very high especially amongst those who inject fentanyl.
What does a fentanyl overdose look like? Those overdosing will usually experience a steady or rapid decrease in breathing and heartrate as well as a rapid blood pressure drop. They will quickly appear to fall asleep, may start snoring or just lie motionless altogether. This may also cause gurgling sounds as their body is struggling to function. A opposite overdose looks like the person has become extremely stiff with clenched jaw, fists and sometimes their eyes open. When this happens, it is often extremely hard for the person to take in air and rescue breathing during CPR attempts may not allow any air to get in. For others, the symptoms may be just a rapid feeling of drowsiness, cold clammy skin and blue colored lips and fingernails (cyanosis). No matter what type of symptom the user may have or version of fentanyl they consumed, all types are deadly.
🚨THE BOTTOM LINE
Fentanyl is a real and deadly problem in our area and nationally. With it’s cheaper street price, easy access and the perceived high it brings, we are seeing more and more of it hitting our streets and impacting those using it, their friends, families, and the general public. Know what it is, what it looks like, the common instruments used to consume it and the signs of an overdose.
Photos courtesy Tukwila Police Department
WARNING: Brightly-colored fentanyl is appearing in the Pacific Northwest. The DEA says it is just as deadly as the blue fake pills and a move by the cartels to target teens and young adults. @KIRO7Seattle @WDWAnews @SeattlePD @BvuePD @RentonpdWA
— DEASeattle (@DEASEATTLEDiv) August 31, 2022